Illinois, 2011

Hail in Illinois, May 28, 2011

May 28, 2011 · NWS DVN · 2 events in 1 county or zone

Some showers and a few thunderstorms developed across parts of west central Illinois during the afternoon of May 28. By mid afternoon a severe storm affected Kirkwood, IL producing copious amounts of dime to quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Some showers and a few thunderstorms developed across parts of west central Illinois during the afternoon of May 28. By mid afternoon a severe storm affected Kirkwood, IL producing copious amounts of dime to quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 28, 3:07 AM CST, 10 hours 30 minutes earlier.

Area forecast discussion, May 28, 3:07 AM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 AM CDT SAT MAY 28 2011

.SYNOPSIS...
AREA RADARS SHOW WIDESPREAD...MOSTLY HIGH BASED VERY LIGHT RAIN
SHOWERS STREAMING EAST ACROSS CENTRAL AND SOUTHERN PORTIONS OF NEB
AND IA ALONG AND SOUTH OF A 100 PLUS KNOT WESTERLY 300 MB JET
ANALYZED AT 00Z STRETCHED FROM NRN CA INTO WESTERN IA. AT THE
SURFACE...MSAS INDICATED A WEAK PRESSURE GRADIENT OVER THE FORECAST
AREA...WITH LOW PRESSURE CENTERED OVER SW SASKATCHEWAN AND ANOTHER
OVER N CENTRAL TX. THIS SOUTHERN LOW HAD A WARM FRONT REACHING EAST
INTO THE TN VALLEY. A LONG AND VERY NARROW AXIS OF SHOWERS AND
THUNDERSTORMS HAD RAPIDLY DEVELOPED THE PAST HOUR NORTH OF THIS
BOUNDARY ACROSS SRN KS INTO SW MO ALONG THE NOSE OF A 40 TO 50 KT
JET AT 850 MB. FURTHER NORTH...A WEAK RIDGE OF HIGH PRESSURE REACHED
FROM KY W-NW ACROSS NORTHERN MO AND ALONG THE KS/NEB BORDER.

&&

CHANCES FOR RAIN AND THUNDERSTORMS...ALONG WITH IMPACTS ON
TEMPERATURES...ARE THE PRIMARY FOCUS. ALL INDICATIONS WOULD SUGGEST
THE LARGE AXIS OF HIGH BASED SHOWERS OR SPRINKLES ADVANCING INTO
WESTERN IA SOUTH OF THE JET AXIS WILL CONTINUE EASTWARD AND WILL
CARRY SLIGHT CHANCES FOR MEASURABLE RAIN THIS MORNING OVER
ESPECIALLY THE SOUTH.

ATTENTION THEN TURNS TO THE DEVELOPING CONVECTION IN THE PLAINS THAT
WILL LIKELY ADVANCE NORTH WITH THE NORTHWARD PUSH OF THE SURFACE
WARM FRONT TODAY. MOST FORECAST MODELS ANTICIPATED THIS
DEVELOPMENT...AND HAVE QPF DEPICTING THIS MCS SPREADING NORTH INTO
NORTHERN MO BY MIDDAY. THE NAM APPEARED TO BE CLOSEST ON TRACK FOR
THE 12Z POSITION AND IS FAVORED WITH IT MORE CONSERVATIVE FURTHER
SOUTH DEPICTION OF THE COMPLEX FALLING APART OVER NORTHERN AND
CENTRAL MO TOWARD 18Z. CONVECTION THEN REDEVELOPS OVER THE SOUTHERN
HALF OF THE FORECAST AREA DURING THE AFTERNOON AND EVENING IN AN
AREA OF WEAK MID LEVEL FORCING...UPPER JET SUPPORT AND DEVELOPING
LOW LEVEL JET AND STRONG MOISTURE ADVECTION AT 850 MB. WILL HAVE TO
WATCH FOR POSSIBLE LARGE HAIL IN THE SOUTH IF THE NORTHERN EDGE OF
HIGHER MUCAPES SHOWN BY THE 00Z MODELS REACHES INTO THE SOUTH AFTER
DARK.

WILL THUS CARRY HIGHEST...LIKELY POPS THIS AFTERNOON AND OVERNIGHT
ACROSS THE SOUTH...WHILE LOWER POPS...AND LOWER POTENTIAL FOR
THUNDERSTORM WORDING KEPT OVER THE NORTH. MODELS...ESPECIALLY THE
NAM MAY BE A BIT OPTIMISTIC WITH HIGH TEMPERATURES TODAY PUSHING
WELL INTO THE 70S GIVEN THE ALL THE CLOUD COVER AND POTENTIAL FOR
SPRINKLES OR SHOWERS TODAY AND HAVE TRENDED TOWARD THE COOLER
GFS/MAV. RISING DEWPOINTS OVERNIGHT SHOULD PROVIDE WARMER MINS AND
STAYED CLOSE TO GUIDANCE BLEND IN THE MID 50S NORTH TO MID 60S
SOUTH.    ..SHEETS..

.LONG TERM...SUNDAY THROUGH NEXT FRIDAY...
ELEVATED CONVECTION IS EXPECTED TO BE ONGOING SUN AM ON NOSE OF
60-65 KT LOW LEVEL JET AND STRONG WARM/MOIST ADVECTION NORTH
OF WARM FRONT DRAPED FROM CENTRAL KS TO CENTRAL IL. THERE WILL
BE ATTENDANT ISOLD LARGE HAIL THREAT IN THE AM GIVEN STRENGTH
OF JET AND ADVECTION AND ELEVATED INSTABILITY WITH MUCAPES IN
850-500 MB LAYER IN EXCESS OF 1000 J/KG. POPS MAY ACTUALLY NEED
TO BE LOWERED A TAD IN NORTH AND RAISED MORE CENTRAL/SOUTH... BUT
MODELS DIFFER ON PLACEMENT OF LOW LEVEL CONVERGENCE. ALSO HAVE
SOME SMALL CONCERNS THAT LOW LEVEL JET AND WARM/MOIST ADVECTION
COULD BE IMPEDED FURTHER NORTH ACROSS CWA SHOULD ELEVATED
CONVECTION GROW UPSCALE INTO MCS. ANY PCPN SUN AM TO WEAKEN WHILE
LIFTING NWD DURING DAY WITH JET DECREASING AND WITH WARM ELEVATED
MIXED LAYER (700 MB TEMPS OF 13-14C ) SURGING INTO REGION BY 00Z
MON. THIS CAP COUPLED WITH LACK OF FORCING ALOFT WITH HEIGHTS
BUILDING ALOFT LIKELY TO SQUELCH ANY REDEVELOPMENT OF CONVECTION
SUN AFTN ALONG WARM FRONT AND ANY RESIDUAL OUTFLOW BOUNDARIES.
HIGHS ON SUNDAY WILL BE VERY CHALLENGING TO SAY THE LEAST AND
DEPENDENT ON MOVEMENT OF WARM FRONT AND ANY LINGERING PCPN. WITH
BUILDING HEIGHTS ALOFT... NO REAL PUSH TO FRONT AND THUS LIKELY HAVE
TO WAIT UNTIL SUN NGT FOR BOUNDARY TO ADVANCE THROUGH... AS
ENERGY EJECTS FROM WESTERN TROUGH WITH ATTENDANT SFC CYCLONE LIFTING
NWD THROUGH THE PLAINS. HIGH TEMPS SUNDAY CENTRAL/NORTH ARE
AT OR JUST BELOW COOL SIDE OF GUIDANCE AND FEEL THIS WAY TO GO GIVEN
SLOW MOVEMENT OF FRONT AND RECENT TREND OF OVERSHOOTING HIGHS BY FEW
DEGS. EXPECT 15-20+ DEG THERMAL GRADIENT ACROSS THE FRONT... WITH THE
FAR SOUTH MOST LIKELY TO SEE PARTIAL SUNSHINE AND DEEPER MIXING TO
ALLOW FOR WIDESPREAD MID TO POSSIBLY UPPER 80S. PCPN CHCS LINGER IN
THE FAR NORTH SUN NGT WITHIN ZONE OF ISENTROPIC LIFT NORTH OF ADVANCING
WARM FRONT ON NOSE OF STRENGTHENING LOW LEVEL JET.

MONDAY /MEMORIAL DAY/... WILL BE VERY WARM/HOT WITH WARM FRONT WELL
NORTH AND STRONG CAPPING PREVENTING CONVECTION. NAM/GFS BUFR
SOUNDINGS SHOW MIXING TO NEAR 850 MB WHICH BROUGHT TO SFC YIELDS
WIDESPREAD U80S TO L90S ON HIGH TEMPS... WITH GUSTY S/SW WINDS 25 TO
35 MPH.

ON TUE... MID/UPPER LEVEL RIDGE FLATTENS WHILE SHIFTING EAST AS
OCCLUDING SYSTEM ADVANCES NWD THROUGH THE PLAINS. ATTENDANT FRONT IS
SHOWN TO MOVE THROUGH DURING DAY WITH SOME PCPN CHCS ALONG IT BUT
WITH MAIN FORCING PULLING AWAY FROM REGION PCPN SHOULD BE LIMITED TO
ISOLD TO SCT COVERAGE AT BEST. THE COLD FRONT WILL BE SOUTH OF THE
AREA TUE NGT THROUGH WED WITH SLIGHTLY COOLER/DRIER CONDITIONS. WED
NGT THROUGH FRI BRINGS A LOT OF UNCERTAINTY WITH PCPN CHCS. OVERALL
PATTERN LOOKS TYPICAL OF SUMMER WITH NOCTURNAL MCS ACTIVITY
DEVELOPING ON EDGE OF MID LEVEL CAPPING AROUND PERIPHERY OF LARGE
UPPER RIDGE /HEAT DOME/ OVER THE SOUTHERN CONUS. TIMING FAVORS
MAINLY LATE NGT AND EARLY AM BUT WHICH DAY(S) REMAIN UNCERTAIN AS
DOES LOCATION... THUS BLANKETED SLIGHT CHC TO LOW CHC POPS WED NGT-FRI
FOR NOW AND AWAIT BETTER CLARITY/SIGNAL ON TIMING/LOCATION IN THE
COMING DAYS.       ..MCCLURE..

&&

.AVIATION...
AREAS OF LOW CLOUDS AND VISBYS REDUCED BY BR IN MVFR RANGE EARLY
THIS MORNING ARE EXPECTED TO IMPROVE TO VFR AFTER SUNRISE. ISOLATED
AND VERY LIGHT SHOWERS WILL CONTINUE TO STREAM EAST ACROSS THE
AREA...IMPACTING PRIMARILY THE CID...MLI AND BRL TERMINALS. MORE
WIDESPREAD...HEAVIER SHOWERS AND POSSIBLE THUNDERSTORMS ARE EXPECTED
TO DEVELOP NORTH OF AN ADVANCING WARM FRONT FROM LATE AFTERNOON AND
OVERNIGHT. THIS POTENTIAL IS CURRENTLY LIMITED TO THE BRL TAF...BUT
WILL LIKELY BE EXPANDED TO INCLUDE AT LEAST VC WORDING AT ALL
TERMINALS IN THE SUNDAY OVERNIGHT PERIODS OF THE NEW 12Z FORECASTS.
AT THE SAME TIME...FLIGHT CONDITIONS WILL LIKELY DETERIORATE TO
MVFR...AND POSSIBLY IFR BY SUNRISE SUNDAY.       ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/MCCLURE
Hazardous weather outlook, May 28, 3:47 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 AM CDT SAT MAY 28 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
447 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON MAINLY SOUTH OF
INTERSTATE 80...AND THEN ACROSS THE ENTIRE OUTLOOK AREA OVERNIGHT.
SOME OF THESE STORMS MAY BE STRONG IN THE FAR SOUTH LATE IN THE
AFTERNOON AND EVENING.

SEVERE STORMS WITH LARGE HAIL AND HEAVY RAINFALL WILL BE POSSIBLE
TONIGHT. THE GREATEST RISK APPEARS TO BE ALONG AND SOUTH OF A
LINE FROM OTTUMWA THROUGH MOLINE TO PRINCETON ILLINOIS...WHERE THE
STORM PREDICTION CENTER HAS OUTLOOKED A SLIGHT RISK FOR SEVERE
WEATHER.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL LINGER EARLY SUNDAY. THE STRONGEST
STORMS WILL POSE A RISK OF LARGE HAIL.

VERY WARM AND HUMID CONDITIONS ARE EXPECTED ON MEMORIAL DAY...
WITH AFTERNOON HEAT INDICES REACHING THE LOWER TO MIDDLE 90S IN
MANY AREAS.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY WITH A COLD FRONT. THE
THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.

PERIODIC CHANCES OF THUNDERSTORMS WILL RETURN THE LATTER HALF OF
NEXT WEEK... WITH THE TIMING GENERALLY FAVORING LATE NIGHT AND
EARLY MORNINGS. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SHEETS/MCCLURE

In the hours before

Special weather statement, May 28, 11:35 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1235 PM CDT SAT MAY 28 2011

IAZ088-089-098-099-ILZ025-026-034-035-MOZ009-010-281945-
HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-HANCOCK-
MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...MOUNT PLEASANT...BURLINGTON...
KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH...CARTHAGE...
MACOMB...MEMPHIS...KAHOKA
1235 PM CDT SAT MAY 28 2011

...SCATTERED STRONG THUNDERSTORMS POSSIBLE...

SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WINDS...ALONG WITH BRIEF HEAVY RAIN CAN BE EXPECTED THROUGH MID
AFTERNOON. WHILE ANY ONE STORM SHOULD NOT LAST VERY LONG...SEVERAL
STORMS MAY IMPACT THE SAME LOCATIONS.

ERVIN

The radar

The Quad Cities radar (KDVN), 89 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Warren

When
May 28, 1:37 PM CST to 1:42 PM CST
Where
Warren County, 1.05 mi E of Ponemah
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.820, -90.700

Hail, Warren

When
May 28, 1:39 PM CST
Where
Warren County, 0.69 mi S of Smithshire
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.790, -90.780

Quarter sized hail fell about 5 miles south southwest of Kirkwood, IL at 239 pm CDT May 28. It almost completely covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307289, 307290.